Pica

Publication Title: 
Journal of Alternative and Complementary Medicine (New York, N.Y.)

BACKGROUND: Grape-seed (Vitis spp.) extract (GSE) is a widely used antioxidant dietary supplement. Chemotherapeutic agents such as cisplatin induce oxidative damage in the gastrointestinal tract and cause nausea and vomiting. MATERIALS AND METHODS: A rat model of simulated emesis was used to observe that cisplatin significantly increased kaolin consumption (or pica). Three GSEs from different sources were used in this study.

Author(s): 
Wang, Chong-Zhi
Fishbein, Anna
Aung, Han H.
Mehendale, Sangeeta R.
Chang, Wei-Tien
Xie, Jing-Tian
Li, Jing
Yuan, Chun-Su
Publication Title: 
The Journal of Pharmacy and Pharmacology

Ritonavir, a protease inhibitor drug, is commonly used in AIDS therapy. As with other chemotherapeutic drugs that cause gastrointestinal adverse effects, ritonavir treatment is associated with significant nausea and vomiting. This study investigated whether Scutellaria baicalensis, and its active flavonoid constituent, baicalein, attenuate the gastrointestinal effects of ritonavir. The effects of herb administration were evaluated in ritonavir-treated rats using a rat pica model, which simulates nausea and vomiting in humans.

Author(s): 
Mehendale, Sangeeta
Aung, Han
Wang, Chong-Zhi
Tong, Robin
Foo, Adela
Xie, Jing-Tian
Yuan, Chun-Su
Subscribe to RSS - Pica